Alert archive / New Mexico / Flash Flood Warnings in 2013

Flash Flood Warning 27, NWS El Paso, TX

July 20, 2013Grant County, Sierra County, New Mexico

NWS El Paso, TX issued this flash flood warning at Jul 20, 2013, 7:08 PM MDT for Grant County, Sierra County, New Mexico. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2013, 7:08 PM MDT (01:08 UTC)
Expired
Jul 20, 2013, 11:00 PM MDT
In force
4 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

Counties Grant County, NM, Sierra County, NM

The radar

The Holloman AFB radar (KHDX), 147 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 1.1 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2013-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 490 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2013-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
490 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1750 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

470 
WGUS54 KEPZ 210108
FFWEPZ
NMC017-051-210500-
/O.NEW.KEPZ.FF.W.0027.130721T0108Z-130721T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
708 PM MDT SAT JUL 20 2013

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN GRANT COUNTY IN SOUTHWEST NEW MEXICO...
  WEST CENTRAL SIERRA COUNTY IN SOUTH CENTRAL NEW MEXICO...

* UNTIL 1100 PM MDT

* AT 706 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
  WARNED AREA.

* LOCATIONS IMPACTED INCLUDE...
  CABALLO...
  COONEY...
  CAMP THUNDERBIRD...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT IN AND DOWNSTREAM OF THE SILVER 
FIRE BURN AREA. RAPID RISES IN WATER AND QUICK MOVING DEBRIS FLOWS 
ARE POSSIBLE. AVOID CREEKS AND DRAINAGES NEAR BURNED AREAS. MOVE TO 
HIGHER GROUND QUICKLY. IF CAUGHT BY FLASH FLOODING OR DEBRIS 
FLOWS...CALL 911.

&&

LAT...LON 3313 10752 3308 10750 3299 10729 3295 10727
      3298 10760 3299 10776 3294 10778 3297 10786
      3285 10797 3296 10805 3310 10798 3315 10787
      3314 10773

$$

PARK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 1:58 PM MDT, 5 hours 10 minutes earlier.

Area forecast discussion, Jul 20, 1:58 PM MDT, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
158 PM MDT SAT JUL 20 2013

.SYNOPSIS...
A STANDARD SUMMER TIME PATTERN OF ISOLATED TO SCATTERED SHOWERS
AND THUNDERSTORMS WILL OCCUR OVER THE NEXT SEVERAL DAYS.
TEMPERATURES WILL CONTINUE TO WARM UP TO NEAR SEASONAL NORMALS
THIS WEEKEND WITH SLIGHTLY ABOVE NORMAL TEMPERATURES BY MID WEEK.
RAIN CHANCES MAY INCREASE TOWARD THE END OF THE WEEK AS DEEPER
MOISTURE MOVES INTO THE REGION.

&&

.DISCUSSION...
A BASIC SUMMERTIME PATTERN OF ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS WILL CONTINUE THE REST OF THIS WEEKEND AND INTO
THIS COMING WEEK. A SOUTHEAST TO EAST LOWER LEVEL FLOW FLOW
CONTINUES TO MAINTAIN A MOIST AND UNSTABLE ATMOSPHERE OVER THE
AREA. WHILE SOME DRIER AIR HAS BEEN ENTRAINED INTO THE MIX...IT IS
NOT ENOUGH TO SUPPRESS THUNDERSTORM ACTIVITY...BUT IT WILL LIMIT
COVERAGE TO THE THE 30 PERCENT OR LESS CATEGORY FOR MOST AREAS.
CIRCULATION AROUND WEAK HIGH PRESSURE ALOFT WILL HELP KEEP A
GENERAL MID LEVEL EAST FLOW GOING FOR THE COUPLE OF DAYS.

MOST THUNDERSTORMS WILL BE OF THE REGULAR GARDEN VARIETY...
CAPABLE OF PRODUCING PERIODS OF MODERATE RAINFALL...SMALL HAIL AND
WIND GUSTS UP TO 45 MPH. RAIN AMOUNTS WILL BE SPOTTY WITH THE
MOUNTAIN REGIONS HAVING A BETTER CHANCE OF MEASURABLE RAINFALL.
SOME MINOR LOCALIZED FLOODING NEAR STORMS WILL BE POSSIBLE.
BURN SCAR AREAS IN THE GILA REGION WILL CONTINUE TO REMAIN
SENSITIVE TO FLOODING FROM MODERATE AMOUNTS OF RAIN.

AS THE WEEK PROGRESSES THE AREA OF HIGH PRESSURE WILL RECENTER
OVER THE STATE...KEEPING THE STEERING FLOW WEAK. CONSIDERABLE
MOISTURE WILL REMAIN TRAPPED UNDER THE HIGH WITH ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS CONTINUING. TOWARD THE LATTER
PART OF THE WEEK DEEPER MOISTURE WILL BEGIN TO FLOW INTO THE
REGION FROM THE SOUTH...WHICH COULD INCREASE CHANCES FOR RAIN FOR
THE END OF THE WEEK. TEMPERATURES OVER ALL WILL CONTINUE A WARMING
TREND BACK INTO THE UPPER 90S FOR THE LOWLANDS BY MID WEEK.

&&

.AVIATION...VALID 21/00Z-22/00Z.
SCATTERED DIURNAL TSRA OVER THE MOUNTAINS WITH ISO-WIDELY SCATTERED
TSRA IN THE LOWLANDS THIS AFTERNOON. CONDITIONS GENERALLY VFR EXCEPT
BRIEF MVFR/IFR IN AND AROUND THUNDERSTORMS. EXPECT SIMILAR
CONDITIONS ON SUNDAY.

&&

.FIRE WEATHER...
A RETURN TO MORE SEASONAL CONDITIONS WILL CONTINUE SUNDAY...WITH
INCREASING TEMPERATURES AND SCATTERED AFTERNOON THUNDERSTORMS IN
THE HIGHER ELEVATIONS...AND ISOLATED EVENING THUNDERSTORMS IN THE
LOWLANDS. LOW HAINES INDEX VALUES AND CONTINUED EXCELLENT OVERNIGHT
RH RECOVERY AND LIGHT WINDS WILL CONTINUE THROUGH THE
NEXT SEVERAL DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 70  89  73  92  75 /  30  20  20  20  20
SIERRA BLANCA           67  89  69  91  70 /  20  20  20  20  20
LAS CRUCES              67  89  69  93  69 /  30  20  20  20  20
ALAMOGORDO              68  91  69  93  70 /  30  20  20  20  20
CLOUDCROFT              50  70  52  71  52 /  30  30  40  40  20
TRUTH OR CONSEQUENCES   68  89  69  91  69 /  40  20  20  20  30
SILVER CITY             63  82  63  84  63 /  40  30  30  40  30
DEMING                  66  88  67  90  67 /  40  20  20  20  20
LORDSBURG               65  88  66  90  67 /  40  20  30  30  30
WEST EL PASO METRO      72  88  75  92  76 /  30  20  20  20  20
DELL CITY               66  87  66  91  68 /  20  20  20  10  20
FORT HANCOCK            70  91  73  94  74 /  20  20  20  20  30
LOMA LINDA              63  84  66  87  66 /  30  20  20  20  20
FABENS                  70  89  72  92  73 /  20  20  20  20  30
SANTA TERESA            68  88  70  92  72 /  30  20  20  20  20
WHITE SANDS HQ          71  88  72  93  73 /  30  20  20  20  20
JORNADA RANGE           66  89  66  93  67 /  30  20  20  20  20
HATCH                   68  87  70  90  70 /  30  20  20  20  20
COLUMBUS                68  87  69  92  70 /  40  20  20  20  20
OROGRANDE               68  89  69  93  70 /  30  20  20  20  20
MAYHILL                 55  76  57  79  58 /  30  30  30  40  20
MESCALERO               55  81  56  83  57 /  30  30  40  30  20
TIMBERON                55  74  57  77  58 /  30  20  30  30  20
WINSTON                 59  80  60  82  60 /  40  40  30  40  30
HILLSBORO               65  83  66  86  66 /  40  20  20  30  30
SPACEPORT               67  89  68  92  69 /  40  20  20  20  20
LAKE ROBERTS            60  82  61  83  61 /  50  50  50  50  30
HURLEY                  62  83  63  84  63 /  40  30  30  30  30
CLIFF                   63  89  65  90  63 /  60  40  30  40  40
MULE CREEK              57  84  57  85  57 /  60  40  30  40  40
FAYWOOD                 63  82  65  85  64 /  50  30  30  30  30
ANIMAS                  66  86  66  88  67 /  40  30  30  30  30
HACHITA                 65  86  66  89  67 /  40  20  30  30  20
ANTELOPE WELLS          65  83  65  87  66 /  40  30  30  30  30
CLOVERDALE              62  79  62  81  63 /  40  30  40  40  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

04/25
Hazardous weather outlook, Jul 20, 11:33 AM MDT, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1133 AM MDT SAT JUL 20 2013

NMZ401>417-TXZ418>424-211745-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1133 AM MDT SAT JUL 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND
TONIGHT. STORMS WILL BE MORE FREQUENT OVER THE HIGHER MOUNTAINS
THIS AFTERNOON WITH HIGHER RAIN AMOUNTS EXPECTED. STORMS WILL
PRODUCE PERIODS OF MODERATE TO HEAVY RAINFALL...SMALL HAIL AND
WIND GUSTS TO 45 MPH. LOCALIZED FLOODING IS POSSIBLE NEAR STRONGER
STORMS. MODERATE TO HEAVY RAINFALL MAY OCCUR OVER FLOOD SENSITIVE
AREAS LIKE THE SILVER FIRE BURN SCAR OF THE EAST GILA REGION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
EACH AFTERNOON AND NIGHT TIME. THERE MAY BE AN INCREASE IN
COVERAGE BY THURSDAY AND FRIDAY AS DEEPER MOISTURE MOVES OVER THE
AREA. PERIODS OF MODERATE TO HEAVY RAINFALL WITH LOCALIZED
FLOODING WILL BE POSSIBLE FROM STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO THIS OFFICE.

LUNDEEN

In the hours before

Special weather statement, Jul 20, 6:10 PM MDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
610 PM MDT SAT JUL 20 2013

NMZ410-210100-
NORTHERN DONA ANA COUNTY NM-
610 PM MDT SAT JUL 20 2013

...STRONG THUNDERSTORMS THREATENING NORTHERN DONA ANA COUNTY THROUGH
700 PM MDT...

AT 558 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 15 MILES NORTHEAST OF LEASBURG...MOVING
SOUTHWEST AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM. HEAVY RAIN OF AN INCH OR MORE AND LOCALIZED
FLOODING ARE ALSO POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
  JORNADA RANGE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

PARK

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 6:52 PM MDTAreal Flood AdvisoryEPZDoña Ana113 min
Jul 20, 8:35 PM MDTAreal Flood AdvisoryEPZDoña Ana, Grant, Luna, Sierra115 min
Jul 20, 9:39 PM MDTFlash Flood WarningEPZSierra4 hr
Jul 20, 10:57 PM MDTAreal Flood AdvisoryEPZGrant108 min
Jul 21, 1:56 PM MDTFlash Flood WarningEPZGrant4 hr

Nearby

Flash Flood Warnings in New Mexico, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.